Validation and comparison of geostatistical and spline models for spatial stream networks

Rushworth, A.M., Peterson, E.E., Ver Hoef, J.M. and Bowman, A.W. (2015) Validation and comparison of geostatistical and spline models for spatial stream networks. Environmetrics, 25(5), pp. 327-338. (doi:10.1002/env.2340)

[img]
Preview
Text
103879.pdf - Published Version
Available under License Creative Commons Attribution.

1MB

Abstract

Scientists need appropriate spatial-statistical models to account for the unique features of stream network data. Recent advances provide a growing methodological toolbox for modelling these data, but general-purpose statistical software has only recently emerged, with little information about when to use different approaches. We implemented a simulation study to evaluate and validate geostatistical models that use continuous distances, and penalised spline models that use a finite discrete approximation for stream networks. Data were simulated from the geostatistical model, with performance measured by empirical prediction and fixed effects estimation. We found that both models were comparable in terms of squared error, with a slight advantage for the geostatistical models. Generally, both methods were unbiased and had valid confidence intervals. The most marked differences were found for confidence intervals on fixed-effect parameter estimates, where, for small sample sizes, the spline models underestimated variance. However, the penalised spline models were always more computationally efficient, which may be important for real-time prediction and estimation. Thus, decisions about which method to use must be influenced by the size and format of the data set, in addition to the characteristics of the environmental process and the modelling goals.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Rushworth, Mr Alastair and Bowman, Professor Adrian
Authors: Rushworth, A.M., Peterson, E.E., Ver Hoef, J.M., and Bowman, A.W.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Statistics
Journal Name:Environmetrics
Publisher:Wiley-Blackwell
ISSN:1180-4009
ISSN (Online):1099-095X
Copyright Holders:Copyright © 2015 The Authors
First Published:First published in Environmetrics 25(5):327-338
Publisher Policy:Reproduced under a Creative Commons License

University Staff: Request a correction | Enlighten Editors: Update this record